Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-592-1193 Email We'll Call You: Contact Us

How is PCP Overdose Treated?

According to the National Library of Medicine, “Phencyclidine, or PCP, is an illegal street drug that can cause hallucinations and severe agitation.” When taken in high doses, it can be extremely dangerous and cause severe side effects, many of which can be deadly. PCP overdose must be treated as quickly as possible by calling 911 and getting the individual to the hospital.

Call 911; Do Not Engage

A person who has overdosed on PCP is not only dangerous to themselves but to others as well. Psychosis, uncontrolled movement, an altered state of consciousness, and violent behavior are all possible symptoms of a PCP overdose. This is why it is important to call 911 immediately and to avoid engaging with the person. You should never approach “an agitated person whom you suspect of having used PCP.”

The individual may also show signs of catatonia, coma, convulsions, and other troubling symptoms. Nystagmus (or rapid, side-to-side eye movements) is another sign of PCP overdose. No matter what, make sure to get the person to professional medical treatment as fast as possible and do not attempt to talk to or engage with the individual in any way. This is the safest possible option for you and them.

Hospital-based Treatment

PCP Overdose

A sedative may be used to calm someone who’s overdosed on PCP.

Once the individual is brought to the hospital, the first priority is usually creating an environment in which the patient and the medical professionals caring for them will be safe. This can mean the use of restraints or sedation with medication. Benzodiazepines are the most commonly used medications to sedate individuals who have overdosed on PCP. This minimizes the chance that the individual will do something dangerous and hurt themselves or others. Benzodiazepines may also be used to treat seizures, which occur in 3% of PCP overdose patients.

It is likely that the medical staff will also take the individual into a quiet, calm room without a lot of outside stimuli. This can help minimize the agitation and anxiety the individual will be feeling. “Recovery from the psychotic state may take several weeks in a quiet, darkened room.” Hypertension is another possible issue, and it is usually treated with mechanical cooling.

Post-overdose Treatment

Usually, patients who are brought in for an overdose are required to discuss the need for addiction treatment with their doctors. According to the National Institute on Drug Abuse, “PCP is a hallucinogen that can be addictive,” and it is extremely dangerous for someone to abuse it in high doses, not just because it can be deadly but also because it can cause a severe addiction syndrome. The patient will need to consider their options for addiction treatment and begin this process once they have recovered from the effects of their overdose.

PCP Effects on the Brain

Do You Need PCP Abuse Help?

If you have been abusing PCP, call 800-592-1193. We can help you find a treatment option before you experience more severe side effects of your abuse. If think you know someone who has overdosed on PCP, however, it is important to call 911 right away.

Pin It on Pinterest

Shares
Share This